Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2002, 3:57 PM EDT for Clay County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 3:57 PM EDT (19:57 UTC)
- Expired
- May 2, 2002, 4:25 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 021957
SVRJKL
KYC051-022025-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY
* UNTIL 425 PM EDT
* AT 357 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST
OF SKIDMORE...OR 9 MILES SOUTH OF MANCHESTER...MOVING EAST AT 65
MPH.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.
LAT...LON 3715 8356 3711 8354 3709 8356 3707 8354
3705 8355 3702 8352 3697 8352 3697 8364
3700 8372 3711 8375
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 27 minutes earlier.
Area forecast discussion, May 2, 3:30 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU MAY 2 2002 ACTIVE WEATHER CONTINUES ALONG FRONTAL BOUNDARY. WILL CLEAR AREA TONIGHT...WITH DRY AND COOLER WEATHER FOR FRIDAY. FRONT WILL STALL OUT TO OUR SOUTH AND SHORT WAVE MOVING EAST OUT OF MS VALLEY WILL INDUCE SFC WAVE ALONG FRONT. OVERRUNNING PCPN ON TAP FOR FRIDAY NIGHT INTO EARLY SATURDAY WITH BEST CHANCE FOR RAIN OVER SRN PART OF CWFA. THE SHORT WAVE MOVES RAPIDLY NORTHEAST ON SATURDAY WITH DRY WEATHER BRIEFLY RETURNING FOR SUNDAY. CHC OF TSTMS FOR MUCH OF NEXT WEEK. .JKL...SEVERE THUNDERSTORM WATCH SRN 1/2 OF AREA UNTIL 8 PM . SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 1, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| May 1, 8:43 PM EDT | Tornado Warning | JKL | Laurel | 32 min |
| May 1, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 46 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 43 min |
| May 1, 8:52 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| May 1, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| May 1, 9:02 PM EDT | Tornado Warning | JKL | Knox | 38 min |
| May 1, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 48 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 30 min |
| May 1, 9:28 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| May 1, 9:30 PM EDT | Tornado Warning | JKL | Harlan | 45 min |
| May 1, 9:43 PM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| May 1, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 48 min |
| May 1, 11:24 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 2, 12:04 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 hr |
| May 2, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 66 min |
| May 2, 11:03 AM EDT | Severe Thunderstorm Warning | JKL | Lee | 42 min |
| May 2, 11:26 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 49 min |
| May 2, 11:30 AM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 2, 11:31 AM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 4 hr |
| May 2, 11:44 AM EDT | Flash Flood Warning | JKL | Lee | 4 hr |
| May 2, 12:05 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 2, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| May 2, 12:47 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| May 2, 1:16 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 29 min |
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 38 min |
| May 2, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 35 min |
| May 2, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 2, 1:30 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 3 hr |
| May 2, 1:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 36 min |
| May 2, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| May 2, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| May 2, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| May 2, 2:09 PM EDT | Flash Flood Warning | JKL | Knott, Letcher | 3 hr |
| May 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 47 min |
| May 2, 2:56 PM EDT | Flash Flood Warning | JKL | Jackson, Owsley | 4 hr |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| May 2, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 2, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 32 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 45 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 36 min |
| May 2, 3:38 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| May 2, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 41 min |
| May 2, 6:23 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.